Virginia, 2005

Damaging Winds in Virginia, August 15, 2005

August 15, 2005 · NWS RNK · 5 events in 5 counties and zones

During the afternoon and evening of the 15th, scattered severe thunderstorms brought damaging winds to portions of Western Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

During the afternoon and evening of the 15th, scattered severe thunderstorms brought damaging winds to portions of Western Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 1:48 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 15, 1:48 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT MON AUG 15 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...

AFTERNOON THUNDERSTORMS HAVE DEVELOPED IN STRONG LOW LEVEL
CONVERGENCE ALONG THE BLUE RIDGE IN EXTREME SW VA AND NW NC. THESE
STORMS SHOULD CONTINUE PROPAGATING EAST-SOUTHEAST INTO THE NW NC
PIEDMONT. LAPS AND MSAS SHOWS ANOTHER AREA OF LOW LEVEL CONVERGENCE
ALONG THE BLUE RIDGE FROM THE NEAR THE PEAKS OF OTTER...NORTHEAST
INTO NORTHERN VA...WHILE SATELLITE SHOWS BUILDING CUMULUS ACROSS THE
APPALACHIANS. IT IS HARD TO PICK THE AREA THAT HAS THE BEST CHANCE
FOR SHOWERS AND THUNDERSTORMS THIS EVENING...BUT THE MODEL CONSENSUS
WOULD BE FOR THE PIEDMONT AREAS AS ANY CONVECTION THAT GETS GOING
THIS AFTERNOON WOULD BE MOVING EAST-SOUTHEAST INTO THE PIEDMONT. I
HAVE CLOSE TO A 50 PERCENT CHANCE THERE IN THE EVENING...BUT THEN
KEPT 40 PERCENT ELSEWHERE. MODELS KEEP THE CONVECTION GOING
OVERNIGHT NEAR THE OLD SFC FRONT...SO I KEPT A LOW CHANCE OF SHOWERS
ACROSS THE NORTHERN HALF OF THE FORECAST AREA AFTER MIDNIGHT.

TUESDAY...A NORTHERN STREAM SHORT WAVE INDUCES A WAVE ALONG THE OLD
FRONTAL BOUNDARY...AND BOTH THE GFS AND NAM BRING AN AREA OF
SHOWERS/THUNDERSTROMS INTO THE MOUNTAINS IN THE AFTERNOON. I PUT A
LIKELY CHANCE INTO SOUTHEAST WEST VIRGINIA AND THE SOUTHWEST
VIRGINIA MOUNTAINS...AND A HIGH CHANCE ELSEWHERE.

STAYED CLOSE THE WARM OVERNIGHT LOWS THAT WE WERE ALREADY
FORECASTING. THE MOS HIGH TEMPERATURES FOR TUESDAY LOOKED A LITTLE
COOL UNLESS WE HAVE A LOT OF SKY COVER...SO I RAISED HIGH
TEMPERATURES 2 TO 5 DEGREES.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

THE TREND FOR THE UPCOMING DAYS LOOKS TO BE ONE OF TRANSITIONS FOR
THE MAIN CENTERS OF HIGH AND LOW PRESSURE OVER THE UNITED STATES AND
CANADA. CURRENTLY THE WEATHER OVER THE SOUTHEAST UNITED STATES IS
BEING DOMINATED BY AN AREA OF HIGH PRESSURE SITUATED OFF THE COAST
OF SOUTH CAROLINA. HOT...MOIST AND UNSTABLE AIR HAS BEEN ROTATING
CLOCKWISE AROUND THIS HIGH AND INTO OUR REGION. THE RESULT HAS BEEN
ISOLATED SHOWERS AND STORMS AS THERE HAS NOT BEEN ANY ADDITIONAL
FOCUSING MECHANISMS FOR BETTER COVERAGE THAN THAT. HEADING INTO THE
WEEKEND THIS HIGH PRESSURE CENTER IS EXPECTED TO RETROGRADE WEST
ALONG THE GULF COAST SHORE...AND THEN EVENTUALLY INTO THE SOUTHERN
CENTRAL PLAINS STATES. AS THIS IS TAKING PLACE...LOW PRESSURE
CENTERS IN CANADA WILL HAVE BETTER OPPORTUNITY TO BOTH INTENSIFY
OVER THE NORTHEAST UNITED STATES AND SOUTHEAST CANADA...AND THUS A
BETTER CHANCE ALLOWING A COLD FRONT OR COLD FRONTS TO ENTER OR MOVE
THROUGH OUR REGION.

THE FIRST OF THESE FRONTS IS CURRENTLY SLATED TO STALL SOUTH OF THE
AREA TOMORROW EVENING. THIS FEATURE WILL PROVIDE BETTER COVERAGE OF
PRECIPITATION ACROSS PRIMARILY THE SOUTHERN HALF OF THE REGION...BUT
CHANCES WILL BE ON THE DECLINE AS THE NIGHT PROGRESSES. THEN AGAIN
ON WEDNESDAY...THE FRONTS PROXIMITY TO THE SOUTHERN HALF OF THE AREA
WILL MEAN THE BEST FOCUS FOR SHOWERS AND STORMS ACROSS NORTHWEST
NORTH CAROLINA WITH ONLY ISOLATED ACTIVITY ACROSS CENTRAL VIRGINIA
AND SOUTHEAST WEST VIRGINIA.

THIS FRONT WILL CONTINUE TO BE STALLED JUST SOUTHWEST OF THE REGION
HEADING INTO FRIDAY...SO BEST CHANCES OF SHOWERS OF STORMS WILL BE
THE AFTERNOON AND EARLY EVENING HOURS OVER NORTHWEST MOUNTAINS OF
NORTH CAROLINA.

AN EVEN MORE IMPRESSIVE FRONT CURRENTLY IS INDICATED TO PUSH THROUGH
THE REGION ON SUNDAY/MONDAY AS AN IMPRESSIVE LOW PRESSURE SYSTEM
DEEPENS OVER QUEBEC AND HEADS INTO ONTARIO. TIMING OF THIS FEATURE
HAS TENDED SLOWER TODAY THAN PREVIOUS MODEL SOLUTIONS...BUT BEHIND
IT LOOKS TO BE SIGNIFICANTLY DRIER...AND COOLER AIR...ASSUMING IT
DOES IN FACT MAKE IT THROUGH THE AREA...FOR THE BEGINNING OF NEXT
WEEK.

&&

.AVIATION...

SCATTERED CONVECTION HAS ALREADY DEVELOPED ALONG THE BLUE RIDGE IN
EXTREME SOUTHWEST VA AND NORTHWEST NORTH CAROLINA. THE MODELS SHOW
THIS ORGANIZING SOMEWHAT AND PROPAGATING INTO THE PIEDMONT LATE IN
THE AFTERNOON. HOWEVER...SATELLITE SHOWS SOME DEVELOPMENT TO THE
CUMULUS CLOUDS ACROSS MUCH OF THE MTNS AND FOOTHILLS...SO I EXPECT
AT LEAST SCATTERED THUNDERSTROMS ACROSS THE AREA LATE THIS AFTERNOON
AND INTO THIS EVENING. BEST CHC FOR A TSTM WOULD BE LYH AND DAN AT
THIS POINT...BUT STILL LESS THAN A 50 PERCENT CHANCE...SO I ONLY
INCLUDED VCNTY SHOWERS IN THE THE TAFS. DEPENDING UPON RAINFALL...WE
COULD SEE IFR FOG AND STRATUS DEVELOP. I INCLUDED A BRIEF PERIOD
TOWARD MORNING FOR LWB...BLF AND DAN. LOOKS LIKE ANOTHER ROUND OF
AFTERNOON THUNDERSTROMS FOR THE AREA TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

DS/JJ/DS
Hazardous weather outlook, Aug 15, 9:57 AM EST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EDT MON AUG 15 2005

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-160930-
ALLEGHANY NC-ALLEGHANY VA-ASHE-BATH-BLAND-BOTETOURT-CARROLL-CRAIG-
FLOYD-GILES-GRAYSON-GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-
ROANOKE-ROCKBRIDGE-SMYTH-SUMMERS-TAZEWELL-WATAUGA-WYTHE-
1057 AM EDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON WILL PRODUCE LOCALLY HEAVY
DOWNPOURS AND MAY BECOME STRONG ENOUGH TO PRODUCE LOCALIZED DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-160930-
AMHERST-APPOMATTOX-BEDFORD-BUCKINGHAM-CAMPBELL-CASWELL-CHARLOTTE-
FRANKLIN-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-ROCKINGHAM-STOKES-SURRY-
WILKES-YADKIN-
1057 AM EDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID TODAY WITH TEMPERATURES IN THE 90S. HEAT INDICES
WILL BE IN THE 100 TO 103 DEGREE RANGE THIS AFTERNOON. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE SLOWLY OFF THE BLUE
RIDGE MOUNTAINS AND INTO THE PIEDMONT THIS AFTERNOON. LOCALLY HEAVY
DOWNPOURS ARE LIKELY...AND A FEW OF THE STORMS MAY BECOME STRONG
ENOUGH TO PRODUCE LOCALIZED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS TUESDAY AFTERNOON MAY BECOME STRONG
ENOUGH TO PRODUCE LOCALIZED DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

06

The radar

The Roanoke radar (KFCX), 37 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Salem (C)

When
August 15, 3:20 PM EST
Where
Salem (C) County, Salem (C)
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.300, -80.050

Trees downed onto powerlines near Stonegate Manor in Northwest Salem.

Thunderstorm Wind, Franklin

When
August 15, 3:50 PM EST
Where
Franklin County, 6 mi NE of Boones Mill
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.183, -79.883

Trees uprooted.

Thunderstorm Wind, Campbell

When
August 15, 5:30 PM EST
Where
Campbell County, 2 mi N of Brookneal
Measured
52 kt (60 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
37.083, -78.967

Trees down.

Thunderstorm Wind, Charlotte

When
August 15, 5:50 PM EST
Where
Charlotte County, 4 mi SW of Phenix
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -78.800

Tree down.

Thunderstorm Wind, Buckingham

When
August 15, 7:00 PM EST
Where
Buckingham County, Dillwyn
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.533, -78.450

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472129, 5472130, 5472131, 5472132, 5472133.